Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 141, NWS Detroit, MI

August 15, 2000Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 15, 2000, 6:35 AM EDT for Livingston County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2000, 6:35 AM EDT (10:35 UTC)
Expired
Aug 15, 2000, 7:15 AM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Livingston County, MI

The radar

The Detroit radar (KDTX), 38 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 151035
SVRDTX
MIC093-151115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
635 AM EDT TUE AUG 15 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 715 AM EDT

* AT 635 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF PINCKNEY...OR 9 MILES
  SOUTH OF HOWELL...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRIGHTON...HAMBURG AT 650 AM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

BGM JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 3:30 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 AM EDT TUE AUG 15 2000

LATEST IR LOOP AND GRR AND APX 88D LOOPS SHOW MCS CONTINUING TO TAKE
A SOUTHEAST TRACK TOWARD THE CWA ALONG AND JUST NORTH OF A SURFACE
WARM FRONT AND ASSOCIATED WARM AIR ADVECTION FIELD. THE DRY AIR IN PLACE
OVER THE CWA DOES NOT APPEAR TO BE ENOUGH TO KILL THIS MCS OFF. SOME
EROSION ON THE EASTERN EDGE OF THIS SYSTEM AND ASSOCIATED CLOUD TOP
WARMING WAS NOTED AS IT ENTERED NORTHWEST LOWER MICHIGAN...HOWEVER
THIS EROSION HAS SUBSIDED AND AIRMASS OVER SOUTHEAST LOWER HAS
DESTABILIZED...WITH MSAS SURFACE BASED LIFTED INDICES NOW RUNNING
AT OR BELOW ZERO. MCS MAY TAKE A MORE SOUTHEAST TRACK IN THE NEXT
FEW HOURS AS 850-300 THICKNESS FIELD BENDS SOUTHWARD OVER CENTRAL
LOWER MICHIGAN. BASED ON CURRENT TRACK AREA OF GREATEST THREAT WILL
BE FROM FNT TO JXN.

MODELS IN GENERAL AGREEMENT THROUGH 60 HOURS OVER THE GREAT LAKES
REGION. AFTER THE MCS PASSES THROUGH THE REGION THIS MORNING...WILL
HAVE TO DEAL WITH A STRONG COLD FRONT. MODELS SUGGEST LIMITED
MOISTURE WITH THIS FRONT DUE TO EXTREMELY DRY AIR IN THE MID
LEVELS...THIS IS EVIDENT ON THE CURRENT WATER VAPOR LOOP AND THE DRY
AIR IS ALREADY ENTRENCHED OVER WISCONSIN AND THE WESTERN OHIO
VALLEY. THIS WOULD SUGGEST A SCATTERED TO BROKEN LINE OF
CONVECTION ALONG THE COLD FRONT AS IT PASSES THROUGH THE CWA THIS
AFTERNOON. A TREMENDOUS NEGATIVE BUOYANCY POTENTIAL ALSO EXISTS WITH
THIS DRY AIR AND DAMAGING WIND GUSTS APPEAR TO BE A THREAT ALONG AND
AHEAD OF THE COLD FRONT. IN ADDITION MID LEVEL WIND FIELDS WILL
INCREASE TO 50 KNOTS OVER THE CWA BY EARLY AFTERNOON...THE MODELS
APPEAR TO HAVE A GOOD HANDLE ON THIS AS VWP FROM MQT ALREADY SHOWING
EVIDENCE OF THIS INCREASE. MODEL CAPES ALSO IMPRESSIVE THIS
AFTERNOON...WITH GREATER THAN 3000 J/KG OVER THE CWA BY MID
AFTERNOON. THIS IS BASED ON A TEMPERATURE IN THE UPPER 80S AND DEW
POINTS IN THE LOWER 70S. FWC SUGGESTS TEMPERATURES IN THE LOWER 90S
CWA WIDE...HOWEVER WITH CLOUD COVER FOR A GOOD PORTION OF THE
MORNING BELIEVE THIS IS A LITTLE TO HIGH. ONLY NEGATIVE FACTOR FOR
THIS AFTERNOON AS FAR AS SEVERE CONVECTION IS CONCERNED IS LACK OF
UPPER JET SUPPORT...WITH UPPER JET REMAINING WELL NORTH OF THE CWA.
MODELS ALSO MAY BE UNDERPLAYING THE STRENGTH OF THE CAP THIS
AFTERNOON AND TRY TO ERODE IT ALTOGETHER. THIS SEEMS TO
AGGRESSIVE...ESPECIALLY WITH 850 TEMPERATURES WARMING SEVERAL MORE
DEGREES. IF A CAP IS LEFT THIS AFTERNOON...BELIEVE CONVERGENCE ALONG
THE FRONT WILL BE GREAT ENOUGH TO OVERCOME THIS.

GOOD SUBSIDENCE...850-500 LAYER Q-VECTOR DIVERGENCE...SHOULD RESULT
IN CLOUDS SCOURING OUT BEHIND THE FRONT OVERNIGHT AND VERY LITTLE IN
THE WAY OF CU FORMATION ON WEDNESDAY. ONCE AGAIN DEW POINTS BEHIND
THE FRONT ARE IN THE LOWER TO MID 50S...NOT VERY TYPICAL OF AUGUST
COLD FRONTS...THUS A VERY PLEASANT DAY ON WEDNESDAY WITH LOW
HUMIDITY.

FWC POPS APPEAR TO BE TOO LOW CONSIDERING CURRENT MCS AND CONVECTIVE
THREAT THIS AFTERNOON. ETA SHOWS ALL PRECIPITATION REMAINING NORTH
OF THE CWA TODAY...THUS THIS MODEL PRECIPITATION PATTERN WILL TOSSED
OUT.3 NGM QPF FIELD APPEARS TO HAVE THE BEST HANDLE AT THIS TIME.

.DTX...GALE WARNING...LATE THIS AFTN AND TNGT...FOR NRN LAKE HURON.

GSS

In the hours before

Special weather statement, Aug 15, 4:30 AM EDT, 2 hours 5 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-151800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 AM EDT TUE AUG 15 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE SAGINAW
AND GENESEE VALLEY BY 6 AM AND THROUGH THE EASTERN THUMB REGION BY 7
AM. IF THIS LINE OF STORMS HOLDS TOGETHER IT WILL ALSO PASS THROUGH
THE DETROIT METROPOLITAN AREA AROUND 7 AM. STORMS THAT MOVE THROUGH
SOUTHEAST LOWER MICHIGAN EARLY THIS MORNING ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AHEAD OF A COLD FRONT
PASSING THROUGH SOUTHEAST LOWER MICHIGAN THIS AFTERNOON. SOME OF
THESE STORMS ARE EXPECTED TO BECOME SEVERE AND SPOTTER ACTIVATION IS
ANTICIPATED FOR THIS AFTERNOON.

WARM AND UNSTABLE AIR REMAINS ENTRENCHED OVER SOUTHEAST LOWER
MICHIGAN. A COLD FRONT OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE
INTO SOUTHEAST LOWER MICHIGAN AFTER 2 PM AND INTERACT WITH THIS
UNSTABLE AIR. AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG AND AHEAD OF THIS FRONT. THE STORMS WILL SWEEP
SOUTHEAST OF THE STATE AFTER 7 PM AND THE THREAT OF SEVERE
THUNDERSTORMS WILL END ACROSS SOUTHEAST LOWER MICHIGAN.

THUNDERSTORMS THAT DEVELOP THIS MORNING WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 45 MPH AND WILL MOVE EAST AT 25 MPH. STORMS THAT
DEVELOP AHEAD OF THE COLD FRONT THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THESE STORMS WILL
MOVE FROM NORTHWEST TO SO$UTHEAST AT 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.

GSS

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.